America’s opioid crisis has been increasing and is expected to continue doing so over the next coming years. Around 2 million Americans today are addicted to opioids and close to 400,000 have died from opioid overdose in the past few decades. While there is no one drug to blame for the epidemic, the most common drugs abused right now include heroin, fentanyl, opium, morphine, and oxycodone.
Health experts have shown the importance of seeking treatment and going through a medically supervised detox in order to fully recover from opioids. Many people, either because they don’t want to be public about their addiction or want to attempt recovering on their own, attempt to detox at home. Without medical advice and supervision, this could serious health concerns and lead to unsuccessful rehabilitation.
How do Opiates Affect the Body?
Opiates work by blocking pain signals in the body. While they were manufactured for medical settings to help those suffering from acute or chronic pain, they have since become recreational drugs and misused by millions across America.
Opiates are extremely addictive and long term frequent use can lead to severe mental and physical damage. Over time, individuals become addicted to opiates and without having them in their system their natural levels of pain are increased. The body begins to rely on the drug to feel good and operate normally, so taking away the drug will lead to withdrawal symptoms.
Overtime people using opiates will also develop a tolerance, so they will need to increase their dosage in order to feel the desired effects. This deepens the addiction, side effects, and makes recovery more difficult. Some of the most common side effects of opioid abuse include :
- Dry mouth
- Feeling lightheaded
- Feeling euphoric and overly elated
- Constricted pupils
- Lack of coordination
- Sleeping too much
- Nausea and vomiting
More serious side effects include:
- Slowed heartbeat
- Slowed or shallow breathing
- Dizziness / Drowsiness
- Low blood pressure
- Loss of appetite
- Mood swings
When the body suddenly stops receiving the influx of opiates, it starts to experience uncomfortable symptoms. Anyone addicted to opiates will experience different combinations of withdrawal symptoms. Depending on the severity of the addiction, these side effects may or may not be serious health concerns. Most can expect to feel
- Depression and Anxiety
- Gastrointestinal discomfort
- Muscle aches, cramps, and spasms
What is Imodium?
Imodium, medically known as loperamide hydrochloride, is a medication commonly prescribed to help decrease gastrointestinal discomfort and diarrhea. This type of medication can be purchased over the counter and is easily accessible to the public. It helps to slow down the intestinal movement and digestion in general.
Loperamide is the active ingredient in Imodium and acts as an opiate receptor agonist, meaning it’s a type of opiate in itself. Loperamide binds to the cells in your stomach and signals the opioid receptors to keep working. This helps keep your digestive system working as it was while you were using, which decreases uncomfortable diarrhea and may ease withdrawal symptoms.
Although Imodium will help with the gastrointestinal effects of the withdrawal process, it will not reduce the mental, emotional, or other physical aspects of withdrawal. People who believe it could help with those symptoms often end up taking more than what is safe and cause more damage that can lead to serious side effects.
Immodium and Opioid Addiction
Although government and medical professionals are aware of the opioid epidemic, there are only so many precautions they can take to prevent further addictions from starting. Rules and regulations have been set, but individuals tend to find access to these drugs anyway. So while prescriptions may be decreasing, people have moved on to street drugs like heroin and fentanyl. When they don’t have access and start to go through withdrawals, many look for easily accessible options to help others combat withdrawal symptoms which can feel unbearable at their worst.
Immodium is only intended to help with gastrointestinal symptoms, but when taken in large doses, there is potential to feel some “euphoric” effects This potential is dangerous as the amount needed to create this effect poses a risk of stroke, death, and heart attack.
Effects of Imodium and Potential Overdose
Since the uprise in using Imodium as a method of relieving withdrawal symptoms has surfaced, many studies have been done to determine the actual benefits of the drug. There have been no formal conclusions, and the only hypothesized conclusions have been that low doses of Imodium may help alleviate the presence of severe gastrointestinal discomfort.
This is because Imodium doesn’t affect what is known as the “blood-brain barrier”. This barrier is what sends signals to the entire body including the central nervous system, pain receptors, and emotional reactions. Without being able to reach these internal signals, Imodium cannot have any direct effect on their function.
Too much Imodium can cause severe damage, and those who take more hoping for more “opiate” like results could be putting their health at risk. Typically, doses are prescribed in 20-40mg. Anything more than 60 mg can cause severe nausea, vomiting, and lead to overdose.
Signs of Imodium Overdose
Imodium overdose is more of a risk for those attempting to detox at home. Too much Imodium can lead too:
- liver damage
- urinary retention
- paralytic ileus (stoppage of the intestine)
- slowed breathing
- slowed heart rate
- heart arrhythmia
- heart attack
In 2016 the Food and Drug Administration released a public statement advising caution when using Imodium as high doses can lead to stroke, heart attack, and death. High doses can even lead to death.
Health Precautions When Taking Imodium
If you are going to take Imodium at home, there are a few precautions you should be aware of to ensure you’re taking this over the counter medication properly and not putting yourself at risk for overdose.
- Take two caplets or soft gels or 30 mL of the liquid after the first loose stool.
- Then, take one caplet or soft gel or 15 mL of the liquid after each later loose stool.
- Never exceed 60 ML in a 24 hour period.
- Do not take on an empty stomach
- Don’t take any Imodium if you are not currently experiencing digestive discomfort (should not be used as “precautionary measures”
Treating Imodium Overdose
Although Imodium poses fatal risks, if medical attention is sought immediately there is potential to reverse the overdose. People who have overdosed on Imodium or have taken enough to cause damage, have a few options for treatment:
Stomach Pumping: Stomach pumping, also known as gastric lavage or stomach irritation is a process where the contents of the stomach are cleared out to remove any toxins or poisons in the digestive tract. This can help remove the fluid Imodium from the body before it is absorbed.
Activated Charcoal: Using activated charcoal to absorb the Imodium is a process commonly used after the individual has undergone stomach pumping. Typically, about 100 mg of charcoal will be administered and it will be able to absorb the Imodium before the excess amounts affect the body and cause dangerous side effects.
Naloxone: Naloxone, a common overdose reversal drug may be provided to offset the Imodium overdose. Naloxone blocks the effects of opiates and is typically used as the medication blocks the effects of opioids and is a common form of treatment for a narcotic drug overdose. Naloxone should only be administered by a medical professional or someone who has been trained on how to properly inject it.
Anyone taking Imodium should be careful with their dosage regardless of the fact that there are options for reversing an overdose. These methods should only be used for emergency situations and never as a planned method of safety.
Treatment for Opioid Addiction
Treatment for substance abuse disorder should include a blend of treatments that address both the mental and physical aspects of the addiction. Many factors come into play, and options for treatment typically include a combination of the following:
- Depression medications
- Talk Therapy
- Nutritional Therapy
- Meditation & Yoga
- Behavioral Modification Therapy
- Relapse Prevention
Detox is the most important step in recovery, and should always be done is a professional rehabilitation center with licensed professionals who can monitor and supervise you through the withdrawal stage. Attempting to detox at home can lead to a whole host of medical and psychological issues that were not expected.
Medical professionals are trained to handle any unforeseen bumps in the recovery road and can give you long term care beyond detox that will ensure you stay sober and don’t have to go through the detox process again.
Counseling sessions with a psychiatrist or counselor that are offered at professional rehab facilities will be able to address your addiction and help find the root causes so you can learn to cope in healthier ways. Until both the body and mind are healed, addiction is not fully treated.
Seeking Professional Help
If you think you need to detox from opioids, or someone you love is struggling with addiction, find a treatment center close to you to find out more information on how to enroll in their detox and rehab programs.
There are many options for extended programs, including Sober Living Homes, Intensive Outpatient Programs, and outpatient treatment services. Once your initial treatment is complete, your team of doctors and clinical professionals will be able to advise what the next steps are to successfully address your co-occuring conditions and maintain recovery.
To learn more about the treatment options available contact us here. You can also call us at (877) 406-6623.